This site is intended for health professionals only
Friday 30 September 2016 Instagram
Share |

Women may stop anticoagulants after blood clots

Women may stop anticoagulants after blood clots

Women may safely discontinue oral anticoagulants after six months of treatment following a first unprovoked venous blood clot (thromboembolism) if they have no or one risk factor, concludes a study of 646 participants in a multicentre prospective cohort study published in Canadian Medical Association Journal.

Blood clots are common and a potentially fatal condition. For patients with spontaneous blood clots who stop anticoagulation therapy, the risk of a recurrence in the first year is 5% to 27%, yet there is a risk of major bleeding and fatal hemorrhage while continuing anticoagulants.

"It may be safe for women who have taken oral anticoagulants for five to seven months after an unprovoked venous thromboembolism to discontinue therapy if they have no or one of the following: 1) hyperpigmentation (brown discoloration), edema (swelling) or redness of either leg; 2) a D-dimer level (blood clotting test) of 250ug/l or more while taking warfarin, 3) BMI 30kg/m2; and aged 65 years or more," conclude Dr Marc Rodger and coauthors.

The authors caution that "it appears all men are at high risk of recurrence" and further investigation into risk determination needs to be pursued.

In an accompanying commentary Dr Clive Kearon states that patient preference for the duration of anticoagulant therapy must be considered in deciding whether to continue or discontinue therapy.

Canadian Medical Association Journal

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?